Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

Diabetes in Dogs

Diabetes-Related Emergencies

 

Diabetes in dogs is treated with insulin, much the same way as it is in humans. But if too much or too little insulin is administered, it can be very dangerous for the animal.

 

What To Watch For

 

Diabetes causes high blood sugar levels and is signaled primarily by excessive urination, excessive drinking, increased appetite and weight loss. In cases where the diabetes is not treated promptly and allowed to progress to the point of a crisis, symptoms may include a loss of appetite, weakness, seizures, twitching, and intestinal problems (diarrhea or constipation).

 

Primary Cause

 

Diabetic emergencies can be caused by either injecting too much or too little insulin, or not treating the diabetes in the first place. Both cases are equally dangerous for the dog and can cause coma or death. In cases where the diabetes is not treated, it can progress to diabetic ketoacidosis, a very serious condition that can cause death of your pet. Diabetic ketoacidosis can also be seen in dogs where the diabetes had been regulated and yet in which another condition has developed affecting the body's ability to regulate the diabetes.

 

Immediate Care

 

If signs of an insulin dosage problem are noticed, it should be treated as an extreme emergency. The following steps may provide aid to your dog until you are able to bring her to a veterinarian (which should be as quickly as possible):

 

  1. Syringe liquid glucose into the dog’s mouth. This can be in the form of corn syrup, maple syrup, honey, etc.
  2. If the dog is having a seizure, lift its lips and rub glucose syrup on the gums. Be careful not to get bit.

 

Veterinary Care

 

Depending on the cause of the crisis, dogs suffering from diabetic emergencies may need to be given glucose or insulin intravenously. In cases of diabetic ketoacidosis, hospitalization is required to provide insulin and electrolyte therapy. Glucose levels will be checked every one to three hours to monitor response of the treatment.

 

Treatment

 

Once the emergency has passed, normal insulin treatment will resume.

 

Living and Management

 

Always make sure you have a supply of glucose, honey, or corn syrup available for emergencies. Follow your vet’s instructions for the proper schedule and dosage of insulin treatments. Keep the insulin in a fridge and before administering, make sure it has not expired. The insulin should also be rolled -- never shaken -- prior to administration.

 

Prevention

 

Obesity has been linked to diabetes; consult with your veterinarian if weight loss can be of assistance in your dog's case. Also, be cautious when administering steroids (i.e., prednisone), as chronic use of the drug may cause the onset of diabetes in dogs.

 

 

Comments  1

Leave Comment
  • Thanks
    09/25/2013 11:53am

    Thank you for the watch list. I have had concerns that my dogs has diabetes and know that diabetes management can be a difficult process. I don't think she has it though. Thanks again.


Related Articles

Coma in Dogs
Coma can be caused by a variety of problems, from extreme temperatures to adverse...
READ MORE

Do you have an emergency kit for your pet(s)?

  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»

MORE FROM PETMD.COM